Azathioprine to mycophenolate mofetil transition and risk of squamous cell carcinoma after lung transplantation
Background: Chronic immunosuppression after solid-organ transplantation is a risk factor for cutaneous squamous cell carcinoma (cSCC) development. Certain immunosuppressant drugs, namely azathioprine and calcineurin inhibitors, increase this risk more than others. We investigated incidence of cSCC in a Dutch lung transplant recipient (LTR) cohort and analyzed associated risk factors.
Methods: All LTRs with post-transplant survival of >30 days were included. Data included indication for lung transplantation and duration of medication use. Skin cancer data were extracted from the Dutch nationwide registry of histopathology (PALGA). Uni- and multivariable hazard ratios (HRs) and 95% confidence intervals (CIs) were estimated using Cox proportional hazards regression analyses.
Results: Five hundred forty-four patients were included with a median survival of 11.05 years. Fifty-two (9.6%) LTRs developed at least one cSCC, with a cumulative incidence of 3.9% and 15.3% after 5 and 10 years, respectively. Multivariate analyses showed that the sequential use of azathioprine and mycophenolate mofetil (MMF), both at for least 1 year, was associated with a lower risk of developing cSCC (hazard ratio [HR] 0.24; 95% confidence interval [CI] 0.10 to 0.56) compared with azathioprine use only. Furthermore, age at transplantation (HR 3.42; 95% CI 1.33 to 8.79), male gender (HR 1.75; 95% CI 1.00 to 3.05), previous skin cancer (HR 4.75; 95% CI 1.14 to 19.76), and history of smoking (HR 3.30; 95% CI 1.69 to 6.44) were associated with increased risk of developing cSCC in univariate analyses.
Conclusions: Apart from known risk factors, we found that switching from azathioprine to MMF is associated with reduced incidence of cSCC in LTR, prompting a discussion of whether switching azathioprine to MMF should be considered in high-risk patients.
|Keywords||azathioprine, lung transplantation, mycophenolate mofetil, skin cancer, switching|
|Persistent URL||dx.doi.org/10.1016/j.healun.2018.03.012, hdl.handle.net/1765/106086|
|Journal||The Journal of Heart and Lung Transplantation|
Vos, M. (Martin), Plasmeijer, E.I, van Bemmel, B.C. (Barbara C.), van der Bij, W, Klaver, N.S. (Nina S.), Erasmus, M.E. (Michiel E.), … Rácz, E. (2018). Azathioprine to mycophenolate mofetil transition and risk of squamous cell carcinoma after lung transplantation. The Journal of Heart and Lung Transplantation. doi:10.1016/j.healun.2018.03.012